Authors: Dragović, Vladimir 
Radnović, Milena
Title: Bicentennial of the great poncelet theorem (1813-2013): Current advances
Journal: Bulletin of the American Mathematical Society
Volume: 51
Issue: 3
First page: 373
Last page: 445
Issue Date: 1-Jan-2014
Rank: M21a
ISSN: 0273-0979
DOI: 10.1090/S0273-0979-2014-01437-5
Abstract: 
We present very recent results related to the Poncelet Theorem on the occasion of its bicentennial. We are telling the story of one of the most beautiful theorems of geometry, recalling for general mathematical audiences the dramatic historic circumstances which led to its discovery, a glimpse of its intrinsic appeal, and the importance of its relationship to dynamics of billiards within confocal conics. We focus on the three main issues: A) The case of pseudo-Euclidean spaces, for which we present a recent notion of relativistic quadrics and apply it to the description of periodic trajectories of billiards within quadrics. B) The relationship between so-called billiard algebra and the foundations of modern discrete differential geometry which leads to double-reflection nets. C) We present a new class of dynamical systems-pseudo-integrable billiards generated by a boundary composed of several arcs of confocal conics having nonconvex angles. The dynamics of such billiards have several extraordinary properties, which are related to interval exchange transformations and which generate families of flows that are minimal but not uniquely ergodic. This type of dynamics provides a novel type of Poncelet porisms-the local ones.
Keywords: Double reflection nets | Integrable line congruences | Interval exchange transformations | Pencils of quadrics | Periodic billiard trajectories | Poncelet theorem | Pseudo-integrable billiards | Relativistic quadrics
Project: American Mathematical Society
Geometry and Topology of Manifolds, Classical Mechanics and Integrable Dynamical Systems 

Show full item record

SCOPUSTM   
Citations

27
checked on Oct 1, 2022

Page view(s)

12
checked on Oct 4, 2022

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.